Garlic has long been touted as an alternative therapy option for a number of health issues. From lowering cholesterol to possibly preventing cancer, garlic can seem like a no-brainer. Its evident ability to help with cholesterol might be particularly attractive to people taking HIV medications, which can increase cholesterol. Some evidence also shows garlic to have antimicrobial and immune boosting effects. But before you start crushing, chopping, and adding the herb to your diet, be aware that garlic has the potential to interact negatively with medications, including certain antiretrovirals.
Find out the risks and benefits of garlic, and understand how one of its chemicals can end up doing more harm than good.
Garlic has been used for centuries to fight bacteria and viruses and speed up healing. In ancient times, garlic was a cure-all for infections, stomachaches, coughs, and more. According to one study, modern science has documented garlic’s effects on immune system improvement, cardiovascular disease, and more.
When you crush raw garlic, it makes a chemical called allicin. This compound gives garlic its strong odor. It’s also partly responsible for the herb's germ-fighting and health-promoting properties. According to the National Center for Complementary and Alternative Medicine (NCCAM):
- Some studies say allicin can lower blood cholesterol. However, other studies show various garlic preparations to have no effect on lowering blood cholesterol.
- Garlic may slow the development of hardened arteries (atherosclerosis). This condition can lead to stroke or heart disease.
- Garlic thins the blood in a similar way to aspirin. Thinning the blood can have positive or negative effects, depending on your health.
- The herb may lower risks for some cancers. However, a long-term study found that garlic had no effect on the development of stomach cancer.
Importantly, the NCCAM also notes that garlic can interfere with the action of certain medications.
Garlic & Medication
Garlic can affect how fast the body breaks down drugs, including some used to treat HIV. If you take garlic with a vulnerable medication, you could end up with too much or too little of the drug in your blood. That can affect how well HIV treatment works for you.
In a study published in Clinical Infectious Diseases, researchers studied the effects of garlic on the HIV drug saquinavir (Invirase). They found that that taking garlic supplements with the drug caused levels of the drug in the bloodstream to drop sharply. The study recommended that people use caution if combining garlic with the drug when it’s used as a sole protease inhibitor. The study also found that levels of the drug were still low after patients avoided garlic supplements for ten days. According to current drug information provided by the National Institutes of Health (NIH), co-administration of the drug and garlic capsules isn’t advised.
According to the Natural Medicines Comprehensive Database, garlic supplements can also potentially affect levels of other protease inhibitors. It may also affect levels of non-nucleoside reverse transcriptase inhibitors (NNRTIs). NNRTIs are another type of medication used in the treatment of HIV. The database adds that although garlic supplements may decrease levels of HIV medication, eating a normal amount of garlic probably won’t have this effect. However, eating large amounts of garlic for a long period may present a problem.
If a protease inhibitor or NNRTI is a part of your HIV medication regimen, talk to your doctor about taking garlic supplements. You may be safe adding garlic to your food, but your doctor will be able to tell you if large amounts of garlic or garlic supplements may interfere with your treatment.
In addition to potential drug interactions, garlic can cause side effects that might affect your ability to take HIV treatments. Garlic's side effects may also mimic some symptoms caused by HIV/AIDS. Ask your doctor how to tell the difference between garlic's effects and symptoms caused by your disease.
Side of effects of garlic include:
- burning feeling in the mouth
- stomach upset
Because garlic can thin the blood, it may cause bleeding problems in some people. You should NOT take garlic if you:
- have a bleeding disorder
- are having dental work done
- are having surgery
Always tell your doctor about all the drugs and herbs you take, even those bought without a prescription. Ask your doctor if raw or bottled garlic might be helpful for your health, and whether or not it can interfere with your HIV treatment plan. Your pharmacist is also a great resource to ask about drug and drug supplement interactions.